- Open Access
On a weakly singular quadratic integral equations of Volterra type in Banach algebras
© Yu et al.; licensee Springer. 2014
- Received: 16 March 2014
- Accepted: 15 April 2014
- Published: 6 May 2014
In this paper, we present existence and uniqueness theorems of nonnegative, asymptotically stable, and ultimately nondecreasing solutions for weakly singular quadratic integral equations of Volterra type in Banach algebras. The concept of the measure of noncompactness and a fixed point theorem due to Darbo acting in a Banach algebra are the main tools in carrying out our proof. An effective numerical example is given to illustrate our theory results.
- weakly singular quadratic integral equations
- Banach algebras
- measure of noncompactness
- fixed point theorem
where , , , and are functions satisfying certain conditions for . As regards (1), Banaś and Dudek  apply the techniques of a certain measure of noncompactness to study the existence of theories in the Banach algebra .
As pointed out in , one would have to explore some sophisticated tools to study quadratic integral equations involving singular kernels in Banach algebras due to such type equations have rather complicated form. More in particular, we have the important condition (m) (see Definition 2.2) related to the operator , , which plays an essential role in the application of the technique of measures of noncompactness in a certain Banach algebras setting.
It seems interesting to ask what happens if the singular is replaced by a certain function of, say, where , , and are pre-fixed numbers for .
in , where is the gamma function, , , and are pre-fixed numbers for .
In the past two decades, differential and integral equations involving fractional integral operators draws a great application in nonlinear oscillations of earthquakes, many physical phenomena such as seepage flow in porous media and in fluid dynamic traffic model. One can also find more details of such fractional equations in physics, viscoelasticity, electrochemistry, and porous media in [8–13] and in the important monographs [7, 14–18].
In the present paper, we apply a certain measure of noncompactness introduced by Banaś and Dudek  and develop some useful methods in Wang et al.  to derive new existence, asymptotically stable, and ultimately nondecreasing of nonnegative solutions to (1) with (2) under the restriction on the parameters , , . Moreover, we also give the uniqueness result by requiring to satisfy the Lipschitz continuous condition and addressing , , . As an application, we give an effective numerical example to illustrate our theoretical results.
Comparing with the corresponding existence results in Olaru [3, 4] and Brestovanská and Medveď , we discuss a quadratic integral equation with a class of special singular kernels by using a different method, a fixed point theorem due to Darbo acting in a Banach algebra via the technique of the measure of noncompactness. As a result, we obtain a new and interesting existence result.
Comparing with the corresponding existence result in Banaś and Dudek , there are at least three different points: (i) the singular kernels in our equation is more general; (ii) we not only present the existence result but also derive the uniqueness result; (iii) we give an effective numerical example and draw a curve of the unique nonnegative, asymptotically stable and ultimately nondecreasing solution to support our theoretical results.
Let E be a Banach space with the norm and the zero element θ. Denote by the closed ball centered at x and with radius r. The symbol stands for the ball . If we use , ConvX to denote the closure and convex closure of X, respectively. The symbol diamX denote the diameter of a bounded set X and denotes the norm of X, that is, . Moreover, we denote by the family of all nonempty and bounded subsets of E and by its subfamily consisting of all relatively compact sets.
We collect the following definition of a measure of noncompactness.
Definition 2.1 (see )
The family is nonempty and where kerμ denotes the kernel of the measure of noncompactness μ.
If is a sequence of closed sets from such that () and if , then the intersection is nonempty.
We see that the intersection set from (vi) belongs to kerμ. In fact, since for every n, we have .
We assume that the space E has the structure of Banach algebra. In such a case we write xy in order to denote the product of elements . Similarly, we denote .
Now, we recall a useful concept of the condition (m).
Definition 2.2 (see )
One says that the measure of noncompactness μ defined on the Banach algebra E satisfies condition (m):
if for arbitrary sets .
In what follows we recall some measures of noncompactness in the Banach algebra consisting of all real functions defined, continuous, and bounded on . The algebra is endowed with the usual supremum norm for . In fact, the present measures of noncompactness were considered in detail in .
We assume that X is an arbitrarily fixed nonempty and bounded subset of the Banach algebra , that is, . Choose arbitrarily and . For denote by the modulus of continuity of the function x on the interval , i.e., .
Let , and . Define . Finally, we set .
It was shown  that the function is the measure of noncompactness in the algebra as introduced in . The kernel of this measure contains all sets such that functions belonging to X are locally equicontinuous on and have finite limits at infinity. Moreover, all functions from the set X tend to their limits with the same rate. Further, it was also proved that the measure of noncompactness satisfies condition (m) in .
For our problem, we consider another measure of noncompactness. In order to define this measure, similarly as above, fix a set and a number . Denote by the cross-section of the set X at the point t, that is, . Denote by the diameter of . Further, for a fixed and denote by the so-called modulus of decrease of the function x on the interval , which is defined by the formula . We denote , .
In a similar way one can define the modulus of increase of function x and the set X (see ).
Linking the facts established in [21, 22], is the measure of noncompactness in the algebra . The kernel of this measure consists of all sets such that functions belonging to X are locally equicontinuous on and the thickness of the bundle formed by functions from X tends to zero at infinity. Moreover, all functions from X are ultimately nondecreasing on (see ).
The measure has also an additional property.
Lemma 2.3 ([, Theorem 6])
The measure of noncompactness defined by (3) satisfies condition (m) on the family of all nonempty and bounded subsets X of Banach algebra such that functions belonging to X are nonnegative on .
The measure of noncompactness defined by (3) allows us to characterize solutions of considered operator equations in terms of the concept of asymptotic stability.
Definition 2.4 ([, Definition 7])
One says that solutions of (4) are asymptotically stable if there exists a ball in such that , and for each there exists such that for all solutions of (4) and for .
Now, we recall fixed point theorems for operators acting in a Banach algebra and satisfying some conditions expressed with the help of the measure of noncompactness.
Definition 2.5 ()
Let Ω be a nonempty subset of a Banach space E, and let be a continuous operator which transforms bounded subsets of Ω onto bounded ones. One says that F satisfies the Darbo condition with a constant k with respect to the measure of noncompactness μ if for each such that . If , then F is called a contraction with respect to μ.
Lemma 2.6 ([, Lemma 4])
Let E be a Banach algebra and assume that μ is a measure of noncompactness on E satisfying condition (m). Assume that Ω is nonempty, bounded, closed, and convex subset of the Banach algebra E, and the operators P and T transform continuously the set Ω into E in such a way that and are bounded. Moreover, one assumes that the operator transforms Ω into itself. If the operators P and T satisfy on the set Ω the Darbo condition with respect to the measure of noncompactness μ with the constants and , respectively, then the operator F satisfies on Ω the Darbo condition with the constant . Particularly, if , then F is a contraction with respect to the measure of noncompactness μ and has at least one fixed point in the set Ω.
Remark 2.7 It can be shown  that the set Fix F of all fixed points of the operator F on the set Ω is a member of the kernel kerμ.
Then the operator ℱ defined in (5) is called the superposition operator generated by f.
The following result presents a useful property of the superposition operator which is considered in the Banach space consisting of all real functions defined and bounded on .
Lemma 2.8 (see )
Assume that the following hypotheses are satisfied.
(C1) The function f is continuous on the set .
for any bounded subinterval .
(C3) For any fixed the function is nondecreasing on J.
for all and all .
holds for any function , where k is the Lipschitz constant from assumption (iv).
The following basic equality will be used in the sequel.
Lemma 2.9 (see )
is the well-known Beta function and .
In order to derive the existence theorem of nonnegative, asymptotically stable and ultimately nondecreasing solution, we consider (1) with (2) under the following assumptions:
(H1) The function , is nonnegative, bounded, continuous, and ultimately nondecreasing.
(H2) The function satisfies the conditions (C1)-(C3) of Lemma 2.8 for .
(H4) is a continuous function such that , .
(H5) There exists a continuous and nondecreasing function and a bounded and continuous function such that for , , and .
Remark 3.1 For some certain , we can choose or to guarantee the assumptions (H6) and (H7) hold. For more details, one can see the example in Section 4.
In order to achieve our goal, we present the following results.
Lemma 3.2 The operators and , transform continuously the set into in such a way that and are positive and bounded.
which shows that , , is bounded on .
Next, keeping in mind of the properties of the superposition operator in  and (H2) we find that is continuous and bounded on , .
To show that is continuous on , , it is sufficient to show that is continuous on , .
and is continuous on .
The estimate (10) implies that is uniformly continuous on . Thus, we known that , is continuous on , which guarantees that , , transforms the set Ω into Ω due to (10). The proof is done. □
Proof Note that (9) and (6), there exists a such that transforms into and (13) holds. □
Lemma 3.4 The operator is a contraction with respect to the measure of noncompactness with the constant L given in (7).
for any .
In what follows, we prove that is continuous on .
This shows that we can find such that is sufficiently small for and .
which implies that W is a contraction with respect to the measure of noncompactness with the constant . This completes the proof. □
Now we are ready to state the main result in this paper.
Theorem 3.5 Let the assumptions (H1)-(H8) be satisfied. Then (1) with (2) has at least one solution in the space . Moreover, this solution is nonnegative, asymptotically stable, and ultimately nondecreasing.
Proof By Lemmas 3.2-3.4, one can see that all the assumptions in Lemma 2.6 are satisfied. Thus, one can infer that the operator W has at least one fixed point . Due to Remark 2.7 we know that x is nonnegative on , asymptotically stable, and ultimately nondecreasing. The proof is done. □
To end this section, we establish some sufficient conditions to derive the uniqueness of solution.
for any and all , where is defined in (12).
(1) with (2) has a unique nonnegative, asymptotically stable, and ultimately nondecreasing solution.
for any and all , where L is given in (7), , , and .
where ζ and are defined in the proof of Lemma 3.2.
and the Gronwall inequality implies , so . This completes the proof. □
Clearly, , , , and the functions in (1) have the form , , , , , .
In what follows, we check that the above functions will satisfy all the assumptions of Theorem 3.5.
Step 1, the function , is nonnegative, bounded, and continuous on . Since and are increasing on , they must be ultimately nondecreasing on . Meanwhile, and . Thus, (H1) holds.
Step 2, , transform continuously the set into . Moreover, is nondecreasing with respect to both variables and satisfies the Lipschitz condition with the constant . Similarly, the function is increasing with respect to x and satisfies the Lipschitz condition with the constant . Also, , . Thus, and satisfy (H2) and (H3).
Step 3, is continuous on and transforms . Meanwhile, , , where , , , and . It is easily seen that (H4) and (H5) are satisfied for and .
So we find that (H6) is satisfied.
Thus, we see that (H7) is satisfied.
As a result, all the assumptions in Theorem 3.5 are satisfied. Moreover, (24) in Theorem 3.6 is also satisfied. Thus, (28) with , in (29) and (30) has a unique solution where , which is asymptotically stable and ultimately nondecreasing.
The authors thank the referees for their careful reading of the manuscript and insightful comments, which helped to improve the quality of the paper. We would also like to acknowledge the valuable comments and suggestions from the editors, which vastly contributed to the improvement of the presentation of the paper. This work is supported by Science and Technology Program of Guiyang (No. ZhuKeHeTong10-6), Key Support Subject (Applied Mathematics), Key project on the reforms of teaching contents and course system of Guizhou Normal College, Doctor Project of Guizhou Normal College (13BS010) and Guizhou Province Education Planning Project (2013A062).
- Gripenberg G: On some epidemic models. Q. Appl. Math. 1981, 39: 317–327.MathSciNetMATHGoogle Scholar
- Brestovanská E: Qualitative behaviour of an integral equation related to some epidemic model. Demonstr. Math. 2003, 36: 604–609.MathSciNetMATHGoogle Scholar
- Olaru IM: Generalization of an integral equation related to some epidemic models. Carpath. J. Math. 2010, 26: 92–96.MathSciNetMATHGoogle Scholar
- Olaru IM: An integral equation via weakly Picard operator. Fixed Point Theory 2010, 11: 97–106.MathSciNetMATHGoogle Scholar
- Brestovanská E, Medveď M: Fixed point theorems of the Banach and Krasnoselskii type for mappings on m -tuple Cartesian product of Banach algebras and systems of generalized Gripenberg’s equations. Acta Univ. Palacki. Olomuc., Fac. Rerum Nat., Math. 2012, 51: 27–39.MATHGoogle Scholar
- Banaś J, Dudek S: The technique of measure of noncompactness in Banach algebras and its appplications to integral equations. Abstr. Appl. Anal. 2013, 2013: 1–15.MATHGoogle Scholar
- Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.Google Scholar
- Gaul L, Klein P, Kempfle S: Damping description involving fractional operators. Mech. Syst. Signal Process. 1991, 5: 81–88. 10.1016/0888-3270(91)90016-XView ArticleGoogle Scholar
- Glockle WG, Nonnenmacher TF: A fractional calculus approach of self-similar protein dynamics. Biophys. J. 1995, 68: 46–53. 10.1016/S0006-3495(95)80157-8View ArticleGoogle Scholar
- Hilfer R: Applications of Fractional Calculus in Physics. World Scientific, Singapore; 2000.View ArticleMATHGoogle Scholar
- Mainardi F: Fractional calculus: some basic problems in continuum and statistical mechanics. In Fractals and Fractional Calculus in Continuum Mechanics. Edited by: Carpinteri A, Mainardi F. Springer, Wien; 1997:291–348.View ArticleGoogle Scholar
- Metzler F, Schick W, Kilian HG, Nonnenmacher TF: Relaxation in filled polymers: a fractional calculus approach. J. Chem. Phys. 1995, 103: 7180–7186. 10.1063/1.470346View ArticleGoogle Scholar
- Tarasov VE: Fractional Dynamics: Application of Fractional Calculus to Dynamics of Particles, Fields and Media. Springer, Berlin; 2010.View ArticleMATHGoogle Scholar
- Baleanu D, Diethelm K, Scalas E, Trujillo JJ Series on Complexity, Nonlinearity and Chaos. In Fractional Calculus Models and Numerical Methods. World Scientific, Singapore; 2012.Google Scholar
- Diethelm K Lecture Notes in Mathematics. The Analysis of Fractional Differential Equations 2010.View ArticleGoogle Scholar
- Lakshmikantham V, Leela S, Devi JV: Theory of Fractional Dynamic Systems. Cambridge Scientific Publishers, Cambridge; 2009.MATHGoogle Scholar
- Miller KS, Ross B: An Introduction to the Fractional Calculus and Differential Equations. Wiley, New York; 1993.MATHGoogle Scholar
- Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.MATHGoogle Scholar
- Wang J, Zhu C, Fěckan M: Existence, uniqueness and limit property of solutions to quadratic Erdélyi-Kober type integral equations of fractional order. Cent. Eur. J. Phys. 2013, 11: 779–791. 10.2478/s11534-013-0219-zGoogle Scholar
- Banaś J, Goebel K Lecture Notes in Pure and Applied Mathematics 60. In Measures of Noncompactness in Banach Spaces. Dekker, New York; 1980.Google Scholar
- Banaś J, Olszowy L: On a class of measures of noncompactness in Banach algebras and their application to nonlinear integral equations. Z. Anal. Anwend. 2009, 28: 475–498.MathSciNetMATHGoogle Scholar
- Banaś J: Measures of noncompactness in the space of continuous tempered functions. Demonstr. Math. 1981, 14: 127–133.MathSciNetMATHGoogle Scholar
- Appell J, Banaś J, Merentes N: Measures of noncompactness in the study of asymptotically stable and ultimately nondecreasing solutions of integral equations. Z. Anal. Anwend. 2010, 29: 251–273.MathSciNetView ArticleMATHGoogle Scholar
- Banaś J, Rzepka B: On existence and asymptotic stability of solutions of a nonlinear integral equation. J. Math. Anal. Appl. 2003, 284: 165–173. 10.1016/S0022-247X(03)00300-7MathSciNetView ArticleMATHGoogle Scholar
- Toledano JA, Benavides TD, Acedo JL: Measures of Noncompactness in Metric Fixed Point Theory. Birkhäuser, Basel; 1997.View ArticleMATHGoogle Scholar
- Prudnikov AP, Brychkov YA, Marichev OI 1. In Integral and Series. Elementary Functions. Nauka, Moscow; 1981.Google Scholar
- Appell J, Zabrejko PP 95. In Nonlinear Superposition Operators. Cambridge University Press, Cambridge; 1990.View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.